Hail, Republic
- When
- August 23, 7:51 PM CST
- Where
- Republic County, 1 mi E of Republic
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.801
Thunderstorms developed along a distinct outflow boundary and nearly stationary cold front stretching from near central Iowa back southwestward through central Kansas. Despite modest shear profiles, abundant instability helped thunderstorms to develop and pulse, which resulted in several large hail reports--the largest of which fell in Hanover, KS where stones up to the size of golfballs were…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed along a distinct outflow boundary and nearly stationary cold front stretching from near central Iowa back southwestward through central Kansas. Despite modest shear profiles, abundant instability helped thunderstorms to develop and pulse, which resulted in several large hail reports--the largest of which fell in Hanover, KS where stones up to the size of golfballs were reported. The thunderstorms also produced extremely heavy rain, which prompted flash flood warnings in Brown County. Several storms merged into a short line segment stretching across far south central Nebraska to far north central Kansas. Gusty winds were reported along this line, across counties along the KS/NE border. Severe criteria was reached as the storms moved into Nemaha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 2:40 PM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT THU AUG 23 2007 .DISCUSSION... SHORT TERM CONCERNS TONIGHT AND FRIDAY ARE TIMING OF SHORTWAVES AND MAIN FRONTAL BOUNDARY DROPPING SOUTHWARD HENCE PRECIPITATION COVERAGE AND TEMPERATURE TRENDS. LATEST WATER VAPOR SHOWING ONE SHORTWAVE EXITING THE NORTHEAST CORNER OF CWA AND SPARKING ISOLATED THUNDERSTORMS OVER THE FAR EAST. UPSTREAM OF THIS HINTS OF MORE SHORTWAVES WITH BETTER DEFINITION OVER COLORADO AND SOUTHWEST WYOMING. LATEST RADAR MOSAIC HAS FINE LINE LINE/FRONT MOVING SOUTHEAST AND JUST ENTERING REPUBLIC COUNTY...TRAILING SOUTHWEST TO THE SOUTH OF HILL CITY. SURFACE MAP STILL SHOWING SOUTHERLY WINDS AT 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH OVER THE EASTERN 2/3RDS OF CWA. TEMPERATURES GENERALLY IN THE LOWER 90S WITH READINGS IN THE UPPER 80S NORTH CENTRAL. DEWPOINTS MAINLY IN THE UPPER 60S. FOR THE OVERNIGHT HOURS...COMPROMISE ON SHORTWAVES COMING OUT OF WEST AND LEANING MORE TO NAM FOR FRONTAL FEATURES. MODELS HAVE SIGNIFICANT UPPER LIFT PUSHING OUT INTO THE PLAINS DURING THE EVENING HOURS AND SLIDING ACROSS CWA AFTER MIDNIGHT. HAVE GONE WITH A FLASH FLOOD WATCH FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 70 OVERNIGHT INTO THE NOON HOURS ON FRIDAY. CONVERGENCE ALONG FRONTAL BOUNDARY AND UPPER FORCING COMING INTO PLAY. PRECIPITABLE WATER VALUES POOLING AROUND OR JUST OVER 2 INCHES OVERNIGHT MUCH OF CWA...SLIDING INTO EAST CENTRAL PORTIONS OF CWA FRIDAY AFTERNOON. FLASH FLOOD INDICES FOR THREE HOURS FROM 2 TO 2.5 INCHES MUCH OF CWA. NORTHERN COUNTIES LAST NIGHT HAD AMOUNTS AROUND A HALF INCH TO AN INCH WITH RADAR SHOWING A NARROW BAND OVER AN INCH NEAR THE NEBRASKA BORDER. SOME THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EVENING HOURS WITH MLCAPES 2500-3000 J/KG...HIGHEST NORTH CENTRAL. EFFECTIVE SHEAR IN THE 25 TO 30KT RANGE. PROBLEM EARLY ON IS SUBSIDENCE BEHIND EXITING SHORTWAVE SUPPRESSING ACTIVITY. BUT UPPER DYNAMICS AND LOW LEVEL JET COMING INTO PLAY DURING THE EVENING. ON FRIDAY...BEST LIFT DURING THE MORNING HOURS SO KEEPING FFA GOING AT THIS TIME BUT FRONT WILL CONTINUE TO SAG SOUTHEAST ACROSS CWA. THE LONG AWAITED COOLER AIR ARRIVES WITH HIGHS AROUND 80 NORTH TO MID TO UPPER 80S SOUTHEAST CORNER. BY AFTERNOON HOURS...HAVE POPS INTO THE SLIGHT CHANCE RANGE FAR NORTHWEST CORNER...BUT KEEPING THUNDERSTORMS LIKELY SOUTHEAST. STILL SOME THREAT FOR SEVERE FAR SOUTHEAST CORNER BUT OUTFLOW AND CLOUD COVER MAY LIMIT THAT ACTIVITY. FRIDAY NIGHT INTO SATURDAY...FINAL SHORTWAVE WILL MOVE EAST/SOUTHEAST ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY WHICH WILL NOT ONLY PUSH THE FRONT FURTHER SOUTH...BUT WILL ALSO PUSH THE PRECIPITATION AREA FURTHER SOUTH WITH TIME AS WELL. WITH A MORE PROGRESSIVE THIS MODEL RUN...HAVE REMOVED POPS FROM MUCH OF THE NORTH CENTRAL FRIDAY NIGHT...BUT CONTINUED THE CHANCE POPS ELSEWHERE OVERNIGHT...BUT APPEARS THE BETTER CHANCES WILL BE BEFORE MIDNIGHT. DO NOT EXPECT THE RAINFALL TO BE HEAVY EITHER. WILL KEEP A SLIGHT CHANCE IN THE FAR SOUTHERN PORTIONS OF EAST CENTRAL KANSAS. ALTHOUGH EXPECT MORE SUNSHINE MANY AREAS ON SATURDAY...TEMPS WILL STILL BE COOL COMPARED TO RECENT DAYS WITH HIGHS IN THE MID 80S...COOLEST NORTH. .SATURDAY NIGHT THROUGH MONDAY NIGHT...THE SFC RIDGE THAT BUILDS SOUTH INTO THE CWA INTO SATURDAY WILL BEGIN TO RETREAT TO THE EAST THE REMAINDER OF THE WEEKEND WHICH WILL FOR ALLOW FOR SOUTH/SOUTHWEST LOW LEVEL FLOW TO DEVELOP ACROSS THE CWA. WITH THE 850 WAA AND MORE SUNSHINE...SHOULD SEE HIGHS RISE BACK INTO THE UPPER 80S NORTHEAST TO LOWER 90S SOUTHWEST CWA. AS A NEW WESTERN U.S. TROUGH DEVELOPS...HEIGHT RISES WILL CONTINUE INTO MONDAY WITH WARM TEMPS CONTINUING ACROSS THE AREA WITH SOUTHERLY FLOW AND NO TRIGGER FOR CONVECTION. WILL THEREFORE KEEP FCST DRY SUNDAY THROUGH MONDAY WITH WARMER TEMPS. WILL GO WITH HIGHS IN THE LOW TO MIDDLE 90S ALL AREAS MONDAY. ON TUESDAY...WESTERN TROUGH MOVES EASTWARD INTO THE NORTHERN PLAINS AND BEGINS TO FLATTEN THE UPPER RIDGE. THIS PUSH A COLD FRONT SOUTHEASTWARD INTO THE CWA LATE TUESDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN CWA DURING THE DAY...THEN ELSEWHERE OVERNIGHT INTO WEDNESDAY. AS THE UPPER TROUGH THEN AMPLIFIES OVER THE GREAT LAKES THE CWA WILL TRANSITION INTO NORTHWEST FLOW. WILL GO DRY FOR THURSDAY AS SFC HIGH PRESSURE BUILDS SOUTHWARD INTO THE CWA AND MAIN MOISTURE FIELD IS PUSHED WESTWARD INTO THE HIGH PLAINS. && .AVIATION... FOR 18Z TAFS...WEAK WAVE PROPAGATING ENE ACROSS EAST CENTRAL KANSAS AND OUTFLOW BOUNDARY STRETCHING FROM NW MO TO CENTRAL KS NEAR TERM CONCERNS...OVERNIGHT FROPA/STRATUS/BR THEREAFTER. THROUGH 06Z...EXPECT ENOUGH SFC HEATING THROUGH CLOUD BREAKS...WEAK WAVE...AND OUTFLOW TO PROVIDE ENOUGH INSTABILITY AND LIFT FOR SCATTERED SHOWERS THROUGH THE REMAINDER OF THE DAY AT TOP/FOE/MHK AS MOISTURE POOLS AHEAD OF MAIN BOUNDARY. EXPECT FROPA AT 06Z AT MHK...08Z AT TOP/FOE...AND ASSOCIATED WIND SHIFT/TSRA AND VFR CIGS. ABUNDANT LL MOISTURE POST-FROPA...AND POTENTIAL FOR WIDESPREAD RAIN PREDICATES MVFR CIGS/VIS AT EACH SITE...DROPPING TO IFR AT MHK BTWN 10-15Z. WINDS DECREASE AND SWING TO THE NNE POST-FROPA. && .TOP WATCHES/WARNINGS/ADVISORIES...FFA FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 70 FROM THIS EVENING UNTIL 1 PM FRIDAY... &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 434 PM CDT THU AUG 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-242145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 434 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY NORTH OF I 70. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT...HOWEVER VERY HEAVY RAINFALL IS ALSO POSSIBLE. THUNDERSTORM CHANCES WILL BE GREATEST OVER THE NORTHERN COUNTIES INTO THE EVENING THEN EXPAND SOUTH OVERNIGHT AS A FRONTAL BOUNDARY SAGS INTO THE AREA. WITH THE HEAVY RAINFALL...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR AREA MAINLY NORTH OF I 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL STILL BE LIKELY ACROSS THE ENTIRE AREA FRIDAY MORNING AS THE COLD FRONT AND AN ASSOCIATED UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE ON FRIDAY AS WELL. HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY AND A FLASH FLOOD WATCH WILL REMAIN IN AFFECT UNTIL 1 PM FOR AREA MAINLY NORTH OF I 70. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA OVERNIGHT....AND MAY LINGER INTO SATURDAY ACROSS PORTIONS OF EAST CENTRAL KANSAS. MORE THUNDERSTORM CHANCES WILL THEN RETURN TO THE AREA TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT ACROSS MOST OF THE AREA. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 650 PM CDT THU AUG 23 2007 KSZ011-240015- NEMAHA- 650 PM CDT THU AUG 23 2007 THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BERN AND SABETHA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 804 PM CDT THU AUG 23 2007 KSZ010-240130- MARSHALL- 804 PM CDT THU AUG 23 2007 THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF MARSHALL COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE FRANKFORT AND BLUE RAPIDS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 830 PM CDT THU AUG 23 2007 KSZ008-240145- REPUBLIC- 830 PM CDT THU AUG 23 2007 THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE REPUBLIC AND MUNDEN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Predominately quarter sized hail with a few golfball sized mixed in.
Several windows broken by the hail.
Golfball sized hail in the town of Bremen.
Numerous trees and powerlines down in Axtell.
Thunderstorm winds knocked down at least four trees and several tree limbs 6 to 8 inches in diameter in the town of Seneca. One such tree limb fell onto neighboring power lines.
Running water 7 inches deep on both HWY 73 and Oregon Street within the city limits of Hiawatha.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54688, 54690, 54692, 54694, 54695, 54697, 57412, 56319, 54699.